Wisconsin, 2018

Tornado and Hail in Wisconsin, August 9, 2018

August 9, 2018 · NWS MKX · 3 events in 3 counties and zones

Lines of strong to severe thunderstorms developed near a weak cold front over southern WI during the afternoon and early evening. One brief EF0 tornado occurred in Deerfield, WI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Lines of strong to severe thunderstorms developed near a weak cold front over southern WI during the afternoon and early evening. One brief EF0 tornado occurred in Deerfield, WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 9, 1:11 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 9, 1:11 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
211 PM CDT Thu Aug 9 2018

.DISCUSSION...

Tonight...Forecast confidence is high.

The line of scattered showers/storms along a cold front should
exit to the south by mid evening with drier weather moving in behind
the boundary.

Friday through Tuesday...Forecast confidence is high.

We will be in solid persistence pattern into early next week.
We should stay dry with temperatures will be at or slightly above
seasonal normals with dew points in the tolerable level. Not
really low, but not too juicy.

Tuesday night and Wednesday...Forecast confidence is medium.

The blocked pattern will become a bit more progressive by the
middle of next week. A surface cold front is forecast to come
through about this time, bringing us our next best chance for some
showers and storms. The upper pattern looks very complicated with
a couple of closed lows over the U.S. One over the east coast, the
other over the central plains.

&&

.AVIATION(18Z TAFS)...

A line of showers and storms will continue to push south through
the area late this afternoon and evening. We could see some brief
MVFR conditions as the line moves through. The main threat with
these storms will be strong damaging winds. Look for the activity
to clear out by early to mid evening.

Otherwise, look for mainly VFR conditions through the TAF period.
There could be some patchy fog later tonight due to light winds
and clearing skies, especially in areas that got some rain.

&&

.MARINE...

Late afternoon/evening thunderstorms will be a threat to mariners,
mainly south of Port Washington. Things will quiet down by mid
evening with quiet conditions continuing through the weekend.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Friday and Aviation/Marine...Davis
Friday Night through Thursday...Davis
Hazardous weather outlook, Aug 9, 1:18 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
218 PM CDT Thu Aug 9 2018

WIZ046-047-051-052-056>060-062>072-101930-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
218 PM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a marginal risk for severe thunderstorms in southern
Wisconsin. A few storms may become strong to severe through
early this evening south of a line from Milwaukee to Sauk City.
Isolated gusty winds and small hail are possible along with brief
heavy rain and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms on Wednesday but it is too
early to discern the severe weather risk.

.SPOTTER INFORMATION STATEMENT...

Spotters reports are appreciated through early this evening.

LMZ643>646-101930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
218 PM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

There is a marginal risk for severe thunderstorms, mainly south of
Milwaukee. A few storms may become strong to severe through early
this evening with isolated gusty winds and small hail possible.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms on Wednesday.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 9, 1:21 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
221 PM CDT THU AUG 9 2018

WIZ056-057-092000-
Columbia-Sauk-
221 PM CDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA AND SAUK
COUNTIES...

At 221 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Reedsburg to near Fall River.
Movement was southeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Baraboo, Portage, Reedsburg, Columbus, Wisconsin Dells, Lake
Wisconsin, Lodi, Lake Delton, Poynette, Pardeeville, Randolph, Fall
River, West Baraboo, Rio, Cambria, Arlington, Wyocena, North Freedom,
Otsego and Merrimac.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4363 8902 4329 8902 4336 9009 4350 9019
      4355 9019 4356 9024 4364 9030
TIME...MOT...LOC 1921Z 304DEG 28KT 4357 9008 4339 8900

MARQUARDT
Special weather statement, Aug 9, 1:24 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
224 PM CDT THU AUG 9 2018

WIZ057>059-063>066-092000-
Dodge-Columbia-Waukesha-Milwaukee-Washington-Jefferson-Dane-
224 PM CDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MILWAUKEE...
SOUTHEASTERN COLUMBIA...NORTHERN WAUKESHA...WASHINGTON...NORTHEASTERN
JEFFERSON AND SOUTHERN DODGE COUNTIES...

At 224 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fall River to Merton. Movement was
southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Milwaukee, Waukesha, West Allis, Wauwatosa, New Berlin, Brookfield,
Greenfield, Menomonee Falls, Oak Creek, West Bend, Watertown, Mequon,
South Milwaukee, Cudahy, Beaver Dam, Hartford, Whitefish Bay,
Greendale, Pewaukee and Brown Deer.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4289 8786 4328 8903 4355 8902 4335 8842
      4354 8840 4354 8804 4319 8806 4319 8796
      4317 8789 4306 8788 4302 8790 4299 8787
TIME...MOT...LOC 1924Z 299DEG 17KT 4338 8899 4316 8832

MARQUARDT
Special weather statement, Aug 9, 1:46 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
246 PM CDT THU AUG 9 2018

WIZ062-063-092015-
Iowa-Dane-
246 PM CDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN DANE COUNTY...

At 246 PM CDT, a strong thunderstorm was located over Cross Plains,
or near Middleton, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Fitchburg, Middleton, Waunakee, Verona, Monona, Mount Horeb,
Cross Plains, Shorewood Hills, Black Earth, Maple Bluff, Camp Randall
Stadium, Pine Bluff, Henry Vilas Zoo, Marxville and UW-Madison.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4307 8984 4315 8977 4323 8967 4318 8929
      4292 8941 4300 8980
TIME...MOT...LOC 1946Z 288DEG 13KT 4312 8962

SPM
Special weather statement, Aug 9, 2:01 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
301 PM CDT THU AUG 9 2018

WIZ057-058-063-064-092045-
Dodge-Columbia-Jefferson-Dane-
301 PM CDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COLUMBIA...
NORTHEASTERN DANE...NORTHWESTERN JEFFERSON AND SOUTHWESTERN DODGE
COUNTIES...

At 301 PM CDT, a strong thunderstorm was located 7 miles south of
Rio, or 8 miles west of Columbus, moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sun Prairie, Columbus, Marshall, Waterloo, Fall River, Otsego,
Richwood, Doylestown, Danville, Deansville, East Bristol and
Hubbleton.

LAT...LON 4333 8935 4346 8918 4323 8876 4304 8901
TIME...MOT...LOC 2001Z 313DEG 25KT 4335 8919

SPM
Special weather statement, Aug 9, 2:07 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
307 PM CDT THU AUG 9 2018

WIZ056-057-063-092100-
Columbia-Sauk-Dane-
307 PM CDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COLUMBIA...EAST
CENTRAL SAUK AND NORTH CENTRAL DANE COUNTIES...

At 307 PM CDT, a strong thunderstorm was located near Lake Wisconsin,
moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Waunakee, Baraboo, Prairie Du Sac, Sauk City, Lake Wisconsin, Lodi,
Poynette, Dane, Arlington, Merrimac, Harmony Grove, Okee and Devils
Lake St Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4334 8984 4349 8971 4337 8931 4314 8950
TIME...MOT...LOC 2007Z 300DEG 17KT 4338 8969

SPM

The radar

The Milwaukee radar (KMKX), 98 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Columbia

When
August 9, 2:23 PM CST
Where
Columbia County, 3.01 mi W of Okee
Measured
0.75 in hail
Reported by
Public
Coordinates
43.350, -89.640

Tornado, Dane

When
August 9, 2:47 PM CST to 2:51 PM CST
Where
Dane County, 0.67 mi NW of Deerfield to 0.17 mi ENE of Deerfield
Rating
EF0
Path length
0.7 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
43.058, -89.078

A brief EF0 tornado uprooted and snapped trees with many branches down. An industrial building suffered significant roof damage after the garage door was blown in. There was minor roof damage to an additional industrial building. Stainless steel drums and other smaller equipment was damaged from being thrown. Insulation from the damaged roof was deposited along the path of the tornado and into Deerfield Community Park.

Thunderstorm Wind, Rock

When
August 9, 4:15 PM CST
Where
Rock County, 2.07 mi S of Milton Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.740, -88.970

One large tree down with high winds and pea size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyThe tornado archive for Wisconsin, 2018Warnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764452, 764454, 764453.